Minnesota, 2010

Flooding in Minnesota, March 12 to 22, 2010

March 12 to 22, 2010 · NWS FGF · 3 events in 3 counties and zones

Several unusual factors combined to set off spring flooding in 2010. By early March, roughly 40 to 50 inches of snow had fallen across eastern North Dakota and the northwest quarter of Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several unusual factors combined to set off spring flooding in 2010. By early March, roughly 40 to 50 inches of snow had fallen across eastern North Dakota and the northwest quarter of Minnesota. From March 7th through 15th, the first order climate stations at Fargo and Grand Forks stayed almost entirely above 32 degrees. Also from March 4th through March 18th, daily average temperatures at the two stations were 6 to 14 degrees above normal. During the second week of March, a central plains storm system transported unusally high amounts of low level moisture into the area. As the storm system slowed, then stalled over Iowa from March 9th through the 12th, cloud cover persisted for 7 to 10 days and light rain bands wrapped back into the northern plains. Widespread light rain accumulations of 1.5 to 2.0 inches were common during this 4 day period. The snowpack melted quickest in the southern Red River Valley into portions of west central Minnesota, so areal flooding began in this area first. Numerous roads were closed due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 12, 4:13 AM CST, 5 hours earlier.

Area forecast discussion, Mar 12, 4:13 AM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
413 AM CST FRI MAR 12 2010

.SHORT TERM...
THE MAIN FORECAST CHALLENGE IS PCPN. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED IN SW
IA...WITH AN INVERTED TROF EXTENDING THROUGH W MN. WHEN COMPARING
THE MODELS...THE MODELS REMAIN GENERALLY IN PRETTY GOOD AGREEMENT
THROUGH THE WEEKEND. THEREFORE...ENDED UP LEANING TOWARD THE NAM FOR
POPS AND USED A MODEL BLEND FOR TEMPS.

THE INVERTED TROF STARTS A SLOW E DRIFT TODAY AND TONIGHT...WITH
CONTINUED PERIODIC PCPN WRAPPING AROUND THE LOW. THUS...ENDED UP
KEEPING POPS OVER MUCH OF THE AREA FOR TODAY AND THEN STARTED
TAPERING THEM OFF FROM N TO S TONIGHT. ADDITIONAL PCPN OF AROUND ONE
QUARTER OF AN INCH COULD OCCUR ALONG AND S OF A BWP TO PKD
LINE...WITH LESS THAN ONE QUARTER OF AN INCH OF PCPN EXPECTED N OF
THIS LINE BY SAT MORNING.

THE MODEL SOUNDING PROFILES AND SURFACE TEMPERATURES CONTINUE TO
SHOW TEMPERATURES PRIMARILY AT OR ABOVE FREEZING FOR TODAY...JUST
LIKE THE PAST SEVERAL DAYS. THEREFORE...KEPT THE PCPN BASICALLY
LIQUID...EXCEPT FOR MENTIONING IN PARTS OF E ND THE POTENTIAL OF A
MIX WITH SNOW IN THE OVERNIGHT HOURS. NO ACCUMULATION IS
ANTICIPATED.

THE LOW DRIFTS E ON SAT AND A SURFACE HIGH PRESSURE RIDGE BUILDS
INTO THE N PLAINS. HOWEVER...AN UPPER LEVEL WAVE WILL MOVE THROUGH
ON SAT NIGHT AND SUN...BRINGING BACK THE CHANCE FOR PCPN TO MUCH OF
THE AREA FOR SUN AND SUN NIGHT.

.LONG TERM [MON - TUE]...
THE MAIN CHALLENGES IN THE LONG TERM FORECAST ARE TEMPERATURES DUE
TO THE POTENTIAL FOR SOME SUNSHINE EARLY NEXT WEEK. THE MODELS ARE
IN DECENT AGREEMENT...SO LEANED ON A BLEND OF THE GFS/ECMWF/GEM.

HIGH PRESSURE SHOULD BUILD INTO THE NORTHERN PLAINS EARLY NEXT
WEEK...KEEPING THE REGION DRY. TEMPERATURES WILL LIKELY BE NEAR TO
ABOVE NORMAL DUE TO SOME SUNSHINE. OVERNIGHT TEMPERATURES COULD BE
SEVERAL DEGREES BELOW FREEZING DUE TO THE CLEAR AND CALM NIGHTS.

&&

.AVIATION...
IFR CIGS TO CONTINUE WITH VSBYS MAINLY MFVR IN RA AND FOG...WITH
SOME IFR POSSIBLE THIS MORNING. WINDS TO CONTINUE FROM THE N-NE
FROM 10 TO 15 KTS IN E ND AND AROUND 10 KTS IN N MN.

&&

.HYDROLOGY...
MILDER TEMPERATURES COMBINED WITH AROUND ONE INCH OF RAIN IN SOME
AREAS HAS PROMPTED RIVER FLOOD WATCHES FOR PARTS OF THE S RED
RIVER VALLEY. WATCHES HAVE BEEN POSTED FOR FARGO AND WAHPETON ON
THE MAIN STEM RED...DILWORTH HAWLEY AND SABIN ON THE BUFFALO...AND
ABERCROMBIE ON THE WILD RICE. THE PROJECTION FOR THE NEXT 7 DAYS
IS FOR THE POSSIBILITY OF MINOR TO MODERATE FLOODING. FORECASTS
WILL BE REFINED OVER THE NEXT SEVERAL DAYS AND UPGRADES TO
WARNINGS WILL BECOME POSSIBLE AS FORECAST CERTAINTY INCREASES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...RIVER FLOOD WATCH FOR WILD RICE AT ABERCROMBIE AND MAIN STEM
RED AT FARGO/WAHPETON.
MN...RIVER FLOOD WATCH FOR BUFFALO RIVER AT HAWLEY...DILWORTH
AND SABIN (SOUTH BRANCH).

&&

NG/GROCHOCINSKI
Hazardous weather outlook, Mar 12, 6:46 AM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
646 AM CST FRI MAR 12 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
646 AM CST FRI MAR 12 2010

...RIVER FLOOD WATCHES IN EFFECT FOR SOME RIVERS IN THE SOUTHERN
RED RIVER BASIN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PERIODIC RAIN WILL CONTINUE TODAY AND TONIGHT. ADDITIONAL
PRECIPITATION AMOUNTS OF AROUND ONE QUARTER OF AN INCH COULD
OCCUR ALONG AND SOUTH OF A WAHPETON TO PARK RAPIDS LINE...WITH
LESS THAN ONE QUARTER OF AN INCH OF PRECIPITATION POSSIBLE NORTH
OF THIS LINE. COLDER AIR IN THE DEVILS LAKE REGION COULD PRODUCE A
RAIN AND SNOW MIX...ESPECIALLY IN THE OVERNIGHT HOURS. HOWEVER...
LITTLE TO NO SNOWFALL ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW MELT AND RUNOFF FROM RECENT RAINS WILL START TO PUSH SOME
RIVERS IN THE SOUTHERN RED RIVER BASIN TO FLOOD STAGE OR HIGHER
EARLY NEXT WEEK. REFER TO THE LATEST RIVER AND FLOOD PRODUCTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS PLEASE PROVIDE PRECIPITATION REPORTS.

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Wilkin

When
March 12, 9:13 AM CST to March 22, 9:59 AM CST
Where
Wilkin County, 4.95 mi ENE of Wolverton to 3.52 mi WSW of Tenney
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
46.600, -96.680

Flood, Clay

When
March 12, 9:13 AM CST to March 22, 9:59 AM CST
Where
Clay County, 3.93 mi NNE of Georgetown to 4.18 mi SE of Comstock
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.130, -96.780

Flood, Norman

When
March 12, 9:13 AM CST to March 22, 9:59 AM CST
Where
Norman County, 1.38 mi N of Shelly to 1.97 mi SW of Perley
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
47.490, -96.830

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215723, 215724, 215725.